Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 1, 20204 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 1, 2020, 3:50 AM CDT for 4 counties in Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2020, 3:50 AM CDT (08:50 UTC)
Expired
Jul 1, 2020, 4:45 AM CDT
In force
55 min
Issued by
NWS Twin Cities, MN

Counties Douglas County, MN, Kandiyohi County, MN, Pope County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 163 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1517 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WWUS83 KMPX 010850
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
350 AM CDT Wed Jul 1 2020

MNZ041-042-047>049-055>057-010945-
Chippewa-Stearns-Kandiyohi-Stevens-Pope-Swift-Douglas-Todd-
350 AM CDT Wed Jul 1 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...POPE...
NORTHEASTERN CHIPPEWA...NORTHEASTERN STEVENS...SOUTHERN TODD...
WESTERN STEARNS...EASTERN SWIFT AND KANDIYOHI COUNTIES...

At 349 AM CDT, a line of strong thunderstorms stretched from 
Alexandria through Montevideo, moving northeast at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this 
line of storms.

Locations impacted include...
Willmar, Alexandria, Sauk Centre, Melrose, Long Prairie, Glenwood,
Starbuck, New London, Spicer, Atwater, Browerville and Raymond.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 137.
 U.S. Highway 12 between mile markers 50 and 87.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 107 and 196.

LAT...LON 4611 9476 4489 9476 4489 9526 4536 9554
      4542 9576 4576 9583 4576 9576 4611 9577
TIME...MOT...LOC 0849Z 237DEG 36KT 4570 9546 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 30, 10:51 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 30, 10:51 PM CDT, 4 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1051 PM CDT Tue Jun 30 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 315 PM CDT Tue Jun 30 2020

A blocking pattern still dominates North America, with a through
over the northern Rockies and broad ridging east of the Rockies.
That western through has taken on a negative tilt and will track
across the Dakotas through tonight. At the surface, we have a
stationary front draped across southern MN and that combined with
recent heavy rainfall has allowed dewpoints to pool well into the
uncomfortable category up in the mid 70s. We have heat indices
pushing up into the mid 90s, with wet bulb globe temperatures around
82/83 degrees, both getting into the lower end of our head advisory
criteria (for the Twin Cities metro), but with the breeze and cloud
cover taking a little bite out of the heat, have decided to go with
no heat headlines. Although this setup has resulted in a rather
unstable environment, 12z KMPX sounding showed rather stout capping
around h8 and this capping looks like it will hold for today, with
no rain expected in the area until a complex approaches us tonight
from the Dakotas.

For tonight, CAMs are in good agreement of a line of thunderstorms
developing ahead of the trough in the central Dakotas. That line
will be poised to cross into western MN around 6z, but as they move
into MN they will be on a rather serious downward trend. The problem
is the parent wave forcing it remains well to our west. Also, the
LLJ all but disappears as well, as the nocturnal strengthening
shifts across eastern MN. The net result is these storms rapidly
weaken as they lose their forcing and look unlikely to make it as
far east as the I-35 corridor. There is some severe threat out along
the Dakotas border, but with the weakening trend expected to be well
under way by the time storms reach western MN, the severe threat
looks rather low and confined to strong wind gusts.

For Wednesday, this boundary becomes almost washed out from N-S
across the middle of MN. In addition, we'll see building mid level
heights Wednesday, which will result in warmer mid level temps and
weaker lapse rates, which means no more 5000+ j/kg of MUCAPE. With
the weak forcing, we're only looking for widely scattered diurnally
driven thunderstorms to develop across the eastern half of MN into
western WI, with the severe threat very low thanks to little shear
and lower instability. With the increased cloud cover expected, it
will be a couple of degrees cooler tomorrow, so we are not
anticipating needing any heat headlines.

.LONG TERM...(Thursday through Tuesday)
Issued at 315 PM CDT Tue Jun 30 2020

For the long term, Thursday through the weekend will be dominated by
upper ridging, with the northern stream getting pushed well north
into Canada. Next week, the ridge looks to flatten and northern
stream move back south, closer to the northern tier of CONUS states.
The net result will be hot, humid, and mainly dry conditions
Thursday through Sunday. Next week looks a little cooler and
potential more active as the northern stream moves closer and
potential for thunderstorms increases.

Thursday, what's left of the weak boundary over MN on Wednesday will
shift to the MN/WI border on Thursday. It looks to be dry given the
high heights overhead, but there's enough instability left over in
western WI to where a few models show storms developing there, but
it looks like a bit of a stretch. Otherwise, the next chance for
precip looks to come Saturday night as deterministic models continue
to show potential for a complex to make a run for central MN after
initiating near the international border in response to a weak
shortwave overtopping the ridge. For Thursday through Sunday, we'll
see afternoon highs around 90, with dewpoints near 70. So pretty
much every day will have potential for heat headlines, but right now
it looks like we would need nothing more than advisories.

Next week, as the ridge flattens, we get into more of a "ring of
fire" looking pattern. The result from the NBM were PoPs that are
essentially climatology. Though Monday night looks to have the
greatest potential for storms right now, with the ECMWF/GEM/GFS all
show a weak boundary making a run into the upper MS Valley.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1051 PM CDT Tue Jun 30 2020

Scattered VFR CU will prevail through the period. Scattered
thunderstorms are developing across eastern South Dakota which
will advance into far western MN and dissipate overnight as they
head toward the TAF sites.

KMSP...No concerns tonight.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind calm.
Fri...VFR. Wind ESE 5 kts.
Sat...VFR. Wind S 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...MPG
AVIATION...Borghoff
Hazardous weather outlook, Jun 30, 9:43 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
943 PM CDT Tue Jun 30 2020

MNZ041-042-047>049-054>058-064-065-073-074-082-091-020245-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-Brown-Watonwan-
Martin-
943 PM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

There is a chance of thunderstorms late tonight. The probability
for severe weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are small chances for thunderstorms Saturday night through
Monday. The threat for severe weather is low.

Hot and humid conditions are expected through the weekend.
Heat indices in the low to mid 90s are possible during the
afternoons.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ043>045-050>053-059>063-066>070-075>078-083>085-092-093-
WIZ014>016-023>028-020245-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-
Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-Blue Earth-Waseca-
Steele-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
943 PM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are small chances for thunderstorms Saturday night through
Monday. The threat for severe weather is low.

Hot and humid conditions are expected through the weekend.
Heat indices in the low to mid 90s are possible during the
afternoons.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Special weather statement, Jul 1, 3:08 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
308 AM CDT Wed Jul 1 2020

MNZ054>056-064-065-073-010915-
Chippewa-Yellow Medicine-Renville-Lac Qui Parle-Swift-Redwood-
308 AM CDT Wed Jul 1 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAC QUI
PARLE...CHIPPEWA...WESTERN REDWOOD...YELLOW MEDICINE...SWIFT AND
NORTHWESTERN RENVILLE COUNTIES...

At 308 AM CDT, strong thunderstorms were clustered 7 miles southwest
of Boyd, or 18 miles southwest of Montevideo, moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Montevideo, Benson, Granite Falls, Dawson, Appleton, Clara City,
Walnut Grove, Clarkfield, Kerkhoven, Sacred Heart, Wood Lake and
Milan.

This includes the following highways...
 U.S. Highway 12 between mile markers 23 and 63.
 U.S. Highway 14 between mile markers 44 and 51.
 U.S. Highway 212 between mile markers 21 and 62.
 U.S. Highway 59 between mile markers 87 and 107, and between mile
markers 137 and 153.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4541 9598 4541 9525 4491 9525 4420 9546
      4420 9560 4462 9561 4464 9608
TIME...MOT...LOC 0808Z 264DEG 29KT 4477 9599

ETA
Special weather statement, Jul 1, 3:50 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
350 AM CDT Wed Jul 1 2020

MNZ041-042-047>049-055>057-010945-
Chippewa-Stearns-Kandiyohi-Stevens-Pope-Swift-Douglas-Todd-
350 AM CDT Wed Jul 1 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...POPE...
NORTHEASTERN CHIPPEWA...NORTHEASTERN STEVENS...SOUTHERN TODD...
WESTERN STEARNS...EASTERN SWIFT AND KANDIYOHI COUNTIES...

At 349 AM CDT, a line of strong thunderstorms stretched from
Alexandria through Montevideo, moving northeast at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
line of storms.

Locations impacted include...
Willmar, Alexandria, Sauk Centre, Melrose, Long Prairie, Glenwood,
Starbuck, New London, Spicer, Atwater, Browerville and Raymond.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 137.
 U.S. Highway 12 between mile markers 50 and 87.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 107 and 196.

LAT...LON 4611 9476 4489 9476 4489 9526 4536 9554
      4542 9576 4576 9583 4576 9576 4611 9577
TIME...MOT...LOC 0849Z 237DEG 36KT 4570 9546

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:08 AM CDTSpecial Weather StatementMPXChippewa, Swift, Yellow Medicine67 min
Jul 1, 3:57 AM CDTSpecial Weather StatementMPXBrown, Redwood, Renville48 min
Jul 1, 4:37 AM CDTSpecial Weather StatementMPXMcLeod, Meeker38 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.